King's College Criteria for Acetaminophen Toxicity
Please fill out required fields.
The presence of one of the following should prompt a referral/transfer to a liver transplantation center:
- Acidosis (admission arterial pH < 7.30) OR
- Hepatic encephalopathy (grade III or IV), AND coagulopathy (PT > 100 s), AND acute kidney injury (creatinine > 3.4 mg/dL), OR
- Hyperlactatemia (4-hour lactate > 3.5 mmol/L, or 12-hour lactate > 3.0 mmol/L), OR
- Hyperphosphatemia (48-96 hour phosphate > 3.7 mg/dL) in patients with acetaminophen-induced fulminant hepatic failure.
- All patients with acetaminophen-induced hepatotoxicity should receive N-acetylcysteine (see NAC calculator).
- Frequent monitoring should be performed for coagulation parameters, complete blood counts, metabolic panels, blood gases, and blood glucose.
- Serum aminotransferases and bilirubin should be monitored daily.
- Patients should be monitored and treated for hypoglycemia, hypokalemia, and hypophosphatemia.
- Fresh frozen plasma (FFP) is indicated only in the setting of active hemorrhage or prior to invasive procedures in coagulopathic patients. Prophylactic administration of FFP is not recommended since it does not improve mortality and can interfere with assessments of liver function.
Patients with acute liver failure should be managed in centers with expertise in caring for these patients. This includes patients who do not yet appear to be gravely ill, since it can be hazardous to transfer patients later in the disease course.
- Vince Nguyen, MD